Alert archive / Kansas / Tornado Warnings in 2005

Tornado Warning 54, NWS Hastings, NE

June 29, 2005Mitchell County, Kansas

NWS Hastings, NE issued this tornado warning at Jun 29, 2005, 10:50 PM CDT for Mitchell County, Kansas. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2005, 10:50 PM CDT (03:50 UTC)
Expired
Jun 29, 2005, 11:30 PM CDT
In force
40 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Mitchell County, KS

The radar

The Grand Island radar (KUEX), 114 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 11:15 PM CDTTORNADO9 E Victor, KSTHE MITCHELL COUNTY EMERGENCY MANAGER REPORTED A TORNADO JUST EAST OF HIGHWAY 14 WHICH DID CONSIDERABLE TREE DAMAGE
Jun 29, 11:30 PM CDTFUNNEL CLOUD13 E Victor, KSDEPUTIES FOLLOWED FUNNEL CLOUD OVER EXTREME SOUTHEAST MITCHELL COUNTY JUST NORTHWEST OF BARNARD STRADDLING THE MITCHELL AND LINCOLN COUNTY LINES.
Jun 29, 11:30 PM CDTHAIL 1.7513 E Victor, KSGOLF BALL SIZED HAIL REPORTED BY DEPUTIES IN FAR SOUTHEAST CORNER OF MITCHELL COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1279 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1279 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2788 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGID 300350
TORGID
KSC123-300430-
/O.NEW.KGID.TO.W.0054.050630T0350Z-050630T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
1050 PM CDT WED JUN 29 2005

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* TORNADO WARNING FOR...
  MITCHELL COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 1130 PM CDT

* AT 1049 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO OVER HUNTER...OR ABOUT 43 MILES SOUTHWEST OF
  CONCORDIA...MOVING EAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  VICTOR AT 1055 PM CDT...
  SIMPSON AT 1130 PM CDT...

PEOPLE IN MITCHELL COUNTY SHOULD TAKE SHELTER IMMEDIATELY IN A
BASEMENT OR SMALL INTERIOR ROOM ON THE LOWEST FLOOR.

LAT...LON 3935 9848 3922 9848 3921 9794 3941 9791

$$
HEINLEIN
2 follow-up statements
000 
WWUS53 KGID 300401
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1101 PM CDT WED JUN 29 2005

KSC123-300430-
/O.CON.KGID.TO.W.0054.000000T0000Z-050630T0430Z/
MITCHELL KS-
1101 PM CDT WED JUN 29 2005

...A TORNADO WARNING CONTINUES UNTIL 1130 PM CDT FOR MITCHELL
COUNTY...

AT 1058 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR VICTOR...OR ABOUT
39 MILES SOUTHWEST OF CONCORDIA...MOVING EAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  SIMPSON AT 1125 PM CDT...

LAT...LON 3935 9848 3922 9848 3921 9794 3941 9791

$$

HEINLEIN
000 
WWUS53 KGID 300419
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1119 PM CDT WED JUN 29 2005

KSC123-300430-
/O.CON.KGID.TO.W.0054.000000T0000Z-050630T0430Z/
MITCHELL KS-
1119 PM CDT WED JUN 29 2005

...A TORNADO WARNING CONTINUES UNTIL 1130 PM CDT FOR MITCHELL
COUNTY...

AT 1114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 10 MILES EAST OF
VICTOR...OR ABOUT 33 MILES SOUTHWEST OF CONCORDIA...MOVING EAST AT 35
MPH.

* THE TORNADO WILL BE NEAR...
  RURAL SOUTHEASTERN MITCHELL COUNTY BY 1125 PM CDT...

LAT...LON 3935 9848 3922 9848 3921 9794 3941 9791

$$
HEINLEIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jun 29, 2:53 PM CDT, 7 hours 57 minutes earlier.

Area forecast discussion, Jun 29, 2:53 PM CDT, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
253 PM CDT WED JUN 29 2005

.SHORT TERM...CHANGING WEATHER OVER THE CWFA THIS AFTERNOON
AS A SURFACE FRONT/TROUGH WORKS EAST. AS OF 2 PM...THE TROUGH
WAS RUNNING ALONG HIGHWAY 281 BUT TAILED BACK SOUTHWEST IN
NORTH CENTRAL KANSAS. DEEPER MOISTURE WAS CONFINED TO FAR
NORTHEAST AREAS OF CWFA...WITH MUCH DRIER AIR FILTERING
INTO THE WEST CWFA. WEST WINDS BEHIND TROUGH...AND SOUTHWEST
WINDS AHEAD OF IT.

VAST MAJORITY OF THE MOISTURE AND INSTABILITY IS GETTING
PUSHED EAST OF THE CWFA THIS AFTERNOON. MOISTURE CONVERGENCE
IS WEAKISH BUT CENTERED OVER SOUTHEAST AREAS. SWODAY1 HAS
THIS PRETTY WELL OUTLINED...THE IDEA THAT FAR EAST AND SOUTH
ZONES STAND ANY REAL SHOT AT SEEING A SIGNIFICANT STORM OR
TWO. HAVE CONFINED STORM CHANCES THERE TONIGHT...WITH MAINLY
EVENING CHANCE IN EASTERN AREAS...AND SOME CHANCE ALL NIGHT
LONG SOUTH. SURFACE TROUGH WILL STALL/SLOW AND DEVELOPING
LOW LEVEL JET COULD ACT AS A FOCUS SOUTHERN ZONES OVERNIGHT.
MOISTURE WILL EVENTUALLY INCREASE IN THOSE AREAS LATER THIS
EVENING. MORE FAVORABLE RIGHT REAR QUAD OF H250 JET WILL
AID IN LIFT AS WELL. KEPT SCATTERED RISK DOWN SOUTH.

LATE AFTERNOON CONVECTION WITH COLD FRONT IN WESTERN NEBRASKA
UNLIKELY TO RESULT IN ANY OTHER THAN A FEW CLOUDS LATE THIS
EVENING WESTERN AREAS.

FEW OTHER EDITS TO THE FORECAST DUE TO EXTREME INCONSISTENCY
AND PROBLEMS WITH GFE ON A NATIONAL SCALE. IN SOME CASES
IT TOOK 10 TO 15 MINUTES JUST TO EDIT ONE PERIOD.
TEMPERATURES LOOK MORE TEMPERATE THE NEXT COUPLE OF DAYS.

.LONG TERM...12Z SATURDAY THROUGH WEDNESDAY...MAIN CONCERN IS
THUNDERSTORM CHANCES THROUGH THE WEEKEND.

SURFACE FRONT DEVELOPS ALONG THE EAST SLOPES OF THE ROCKIES ON
SATURDAY...THEN MOVES ACROSS THE FORECAST AREA SUNDAY. THE FRONT
MOVES BACK NORTH AS A WARM FRONT MONDAY AFTERNOON AND EVENING.
SEVERAL SHORT WAVES MOVE ACROSS THE AREA DURING THE PERIOD.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MOSTLY DURING THE NIGHT
TIME HOURS SATURDAY THROUGH MONDAY. HAVE KEPT LOW POPS FOR SATURDAY
NIGHT AND SUNDAY NIGHT...AND ADDED POPS FOR MONDAY NIGHT. SATURDAY
NIGHT THE FRONT REMAINS TO THE WEST...BUT THERE IS A FAIRLY STRONG
UPPER WAVE THAT MOVES ACROSS THE AREA. THEN SUNDAY NIGHT AND MONDAY
NIGHT AS THE FRONT MOVES TO THE SOUTH THEN BACK NORTH THERE IS A
POTENTIAL FOR SOME THUNDERSTORMS. HAVE KEPT POPS LOW. DO NOT EXPECT
THAT IT WILL BE A WASH OUT...BUT EXPECT SOME ACTIVITY...MOSTLY IN
THE EVENING AND OVERNIGHT.

TUESDAY AND WEDNESDAY WILL REMAIN DRY FOR NOW. A FEW WEAK UPPER
WAVES MOVE ACROSS THE AREA...BUT THERE IS LITTLE IN THE WAY OF
BOUNDARIES AROUND SO ANTICIPATE THAT IT COULD REMAIN DRY.

TEMPERATURES...WARM TEMPERATURES ARE EXPECTED SATURDAY AND SUNDAY...
THEN THE COLD FRONT MOVES THROUGH AND COOLS OFF A LITTLE FOR MONDAY.
AFTER THE WARM FRONT LIFTS NORTH...WARMER AIR RETURNS FOR TUESDAY
AND WEDNESDAY WITH RIDGING TAKING PLACE IN THE WESTERN CONUS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

MORITZ/BERG
Hazardous weather outlook, Jun 29, 11:59 AM CDT, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1159 AM CDT WED JUN 29 2005

KSZ005-NEZ039>041-046>048-060>063-072>075-082>084-301200-
ADAMS NE-BUFFALO NE-DAWSON NE-FRANKLIN NE-FURNAS NE-GOSPER NE-
GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-HOWARD NE-KEARNEY NE-
MERRICK NE-NANCE NE-PHELPS NE-PHILLIPS KS-SHERMAN NE-VALLEY NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON AND PHILLIPSBURG
1159 AM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE LATE THIS AFTERNOON
AND EARLY EVENING OVER THE OUTLOOK AREA. DRIER AIR MOVING
INTO THE REGION WILL LIMIT THE SEVERITY AND COVERAGE OF
ANY THUNDERSTORMS WHICH DEVELOP. GUSTY WINDS TO 50 MPH
WILL BE POSSIBLE FROM STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE ARE NIGHTLY CHANCES OF THUNDERSTORMS FROM FRIDAY THROUGH
SUNDAY.  LATER OUTLOOKS WILL BETTER REFINE THE SEVERE WEATHER
POTENTIAL DURING THOSE PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

KSZ006-007-017>019-NEZ049-064-076-077-085>087-301200-
CLAY NE-FILLMORE NE-JEWELL KS-MITCHELL KS-NUCKOLLS NE-OSBORNE KS-
POLK NE-ROOKS KS-SMITH KS-THAYER NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...YORK
1159 AM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SURFACE BOUNDARY MOVING INTO THE AREA THIS AFTERNOON WILL
SPARK A FEW THUNDERSTORMS...AS IT ENCOUNTERS MORE MOISTURE
AND A MORE UNSTABLE AIRMASS.

THE MOST LIKELY AREA FOR THUNDERSTORMS WILL BE SOUTHEAST OF A
FULLERTON NEBRASKA...TO HASTINGS...TO STOCKTON KANSAS LINE.
THE MAIN HAZARDS WILL BE QUARTER SIZE HAIL...AND WIND GUSTS
GREATER THAN 60 MPH.

THE MAJORITY OF THE THUNDERSTORMS WILL OCCUR BETWEEN 3 PM
AND 9 PM...ALTHOUGH A FEW STORMS MAY LINGER OVER NORTH
CENTRAL AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE ARE NIGHTLY CHANCES OF THUNDERSTORMS FROM FRIDAY THROUGH
SUNDAY.  LATER OUTLOOKS WILL BETTER REFINE THE SEVERE WEATHER
POTENTIAL DURING THOSE PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

NOAA/NWS/MORITZ

In the hours before

Local storm report, Jun 29, 5:19 PM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
519 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND GST     5 N BELOIT              39.54N 98.11W
06/29/2005  60 MPH           MITCHELL           KS   LAW ENFORCEMENT

            MARBLE SIZE HAIL...REPORTED BY MITCHELL COUNTY DISPATCH

&&

MONTEFUSCO
Local storm report, Jun 29, 5:19 PM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
519 PM CDT WED JUN 29 2005

CORRECTED LOCATION OF STORM REPORT

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND GST     BELOIT                  39.54N 98.11W
06/29/2005  60 MPH           MITCHELL           KS   LAW ENFORCEMENT

            MARBLE SIZE HAIL...REPORTED 5 MILES NORTH OF BELOIT BY
            MITCHELL COUNTY DISPATCH

&&

MONTEFUSCO
Local storm report, Jun 29, 6:12 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
612 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND DMG     SIMPSON                 39.39N 97.93W
06/29/2005                   MITCHELL           KS   PUBLIC

            PUBLIC REPORTED LARGE TREES UPROOTED IN SIMPSON. CAR
            MOVED 3 TO 4 FEET FROM THUNDERSTORM WIND GUSTS.

&&

MONTEFUSCO
Local storm report, Jun 29, 6:13 PM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
613 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     7 S BELOIT              39.36N 98.11W
06/29/2005                   MITCHELL           KS   LAW ENFORCEMENT

            DEPUTY REPORTED 14 INCH DIAMETER TREE BRANCH DOWNED 7
            MILES SOUTH AND 3.5 MILES EAST OF BELOIT ON HIGHWAY 14.

&&

MONTEFUSCO
Local storm report, Jun 29, 6:23 PM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
623 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND DMG     SIMPSON                 39.39N 97.93W
06/29/2005                   MITCHELL           KS   LAW ENFORCEMENT

            MITCHELL COUNTY SHERIFF DEPUTIES REPORTED SIGNIFICANT
            WIND DAMAGE IN THE TOWN OF SIMPSON. DAMAGE REPORTED ALL
            OVER THE TOWN OF SIMPSON. METAL BUILDINGS REPORTED DOWN.
            LAW ENFORCEMENT WILL ASSESS SITUATION AND REPORT BACK
            SOON.

&&

MONTEFUSCO
Local storm report, Jun 29, 6:30 PM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
630 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     SIMPSON                 39.39N 97.93W
06/29/2005                   MITCHELL           KS   LAW ENFORCEMENT

            POWERLINES REPORTED DOWN THROUGHOUT TOWN OF SIMPSON.

&&

MONTEFUSCO

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 10:37 PM CDTSevere Thunderstorm WarningGIDMitchell53 min
Jun 29, 11:27 PM CDTSevere Thunderstorm WarningGIDMitchell63 min

Nearby

Tornado Warnings in Kansas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.